Arizona, 2016

Dust Storm in Arizona, July 18, 2016

July 18, 2016 · NWS TWC · 1 event in 1 county or zone

A dust storm caused a multi-vehicle accident near Picacho, AZ.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A dust storm caused a multi-vehicle accident near Picacho, AZ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 18, 3:25 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
325 PM MST MON JUL 18 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening showers and thunderstorms through Wednesday. A slight
decrease in daily coverage of showers and thunderstorms should then
occur Thursday into this weekend. Expect near normal daytime
temperatures Tuesday followed by a pronounced warming trend later
this week.

&&

.DISCUSSION...Scattered to numerous showers and thunderstorms were
occurring generally from the Tohono O'odham Nation southeastward
into far southeast Pima County, Santa Cruz County, and extreme
southwest Cochise County at this time. This area is within a
northwest-to-southeast oriented axis of greatest instability as per
SPC hourly mesoscale analysis of MUCAPE. Other isolated showers and
thunderstorms were also occurring from southcentral Pinal County
eastward into western Graham County. Storm motions were mainly
northwest around 5-10 kts. IR satellite imagery depicted rapidly
cooling cloud tops during the past hour with the showers/tstms
across central Pima County.

Have favored the Univ of AZ WRF-NAM for precip chances tonight.
Thus, expect scattered to perhaps numerous showers/tstms across much
of the area this evening. The main concern given relatively slow
storm motions and precip water values of 1.25"-1.50" will be locally
heavy rainfall. Have maintained a slight chance of showers/tstms
late tonight for much of this forecast area. Have noted that the WRF-
NAM depicts precip-free conditions late tonight into mid-morning
Tuesday. Will defer to the evening shift to adjust PoPs perhaps
downward as necessary. Similar coverage of showers/tstms is expected
Tuesday afternoon/evening as deep (albeit still light) sely flow
aloft continues across the area. Scattered mainly afternoon/evening
showers/tstms will also occur Wednesday.

Thereafter, the 18/12Z GFS/ECMWF/CMC were similar versus their
respective solutions in depicting a gradual daily decrease in
showers/tstms to begin Thursday and continue into this weekend.
Given the continued ely mid-level flow, precip-free conditions area-
wide should not occur as earlier this month. However, moisture
should remain sufficient for isolated to scattered afternoon and
evening showers and thunderstorms Thursday through next Monday.

High temps Tuesday will remain quite close to seasonal normals. A
warming trend is forecast to begin Wednesday, and based on various
18/12Z guidance, high temps were increased several degs Thur-Sat
versus the previous forecast. At this time, appears that Friday will
be the hottest day although Saturday should be quite similar. A
moderation in daytime temps should then occur Sunday and Monday.

&&

.AVIATION...VALID THRU 20/00Z.
Isolated to scattered SHRA/TSRA will occur through the period, with
the best chances during the afternoon and evening hours. Brief wind
gusts of 35-40 kts and MVFR conditions may occur with the stronger
TSRA. Outside of thunderstorm outflows, sfc wind will generally be
less than 12 kts through Tuesday afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Ample moisture will ensure daily chances of mainly
afternoon and evening showers and thunderstorms this week. A slight
decrease in rain chances will occur late in the week into the
weekend along with an increase in daytime temperatures. Outside of
gusty thunderstorm/outflow winds, expect typical diurnal 20-ft wind
patterns each day at mainly less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Francis
AVIATION/FIRE WEATHER...French

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 18, 1:39 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST MON JUL 18 2016

AZZ502-503-515-182115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TOHONO
O'ODHAM NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT
PEAK-
139 PM MST MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
215 PM MST...

AT 138 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 18 MILES SOUTHEAST OF KITT PEAK...OR 27 MILES
SOUTHEAST OF SELLS...MOVING WEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRESNAL CANYON...CHOULIC...
JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD...ARIVACA AND SOUTH KOMELIK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3189 11132 3156 11133 3166 11184 3190 11168
TIME...MOT...LOC 2038Z 104DEG 13KT 3172 11147
Special weather statement, Jul 18, 4:10 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST MON JUL 18 2016

AZZ504>506-514-182330-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING
MOUNT LEMMON/SUMMERHAVEN-
410 PM MST MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
430 PM MST...

AT 406 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR THE TOWN OF
CATALINA AND ORACLE JUNCTION...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH BLOWING DUST THAT COULD SPREAD ACROSS SOUTHEAST PINAL COUNTY
TOWARD ELOY AND PICACHO AS WELL AS INTERSTATE 10 NORTHWEST OF
MARANA.

LOCATIONS IMPACTED INCLUDE...
NORTH ORO VALLEY...NORTH MARANA...ORACLE...TORTOLITA...
SADDLEBROOKE...CATALINA...ORACLE JUNCTION...
MOUNT LEMMON/SUMMERHAVEN...CATALINA STATE PARK...
CAMPO BONITO AND BIOSPHERE 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3261 11070 3234 11075 3256 11127 3272 11099
TIME...MOT...LOC 2306Z 123DEG 5KT 3245 11087

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southeast Pinal County

When
July 18, 4:30 PM MST to 5:30 PM MST
Where
Southeast Pinal County forecast zone
Property damage
$50,000
Reported by
Department of Highways
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Thunderstorm outflow winds created a wall of dust that resulted in a multi-vehicle accident at milepost 214 on I-10 near Picacho Peak. Two separate crashes involving a total of 7 vehicles occurred, involving 3 and 4 vehicles each. Visibility was reduced below 1/2 mile, and I-10 was closed in both directions for approximately 20 minutes. The closure caused a 1 mile backup in either direction. No injuries were reported.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653168.